Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 111, NWS Wilmington, NC

July 16, 2000Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 16, 2000, 2:19 PM EDT for Horry County, South Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 2000, 2:19 PM EDT (18:19 UTC)
Expired
Jul 16, 2000, 3:15 PM EDT
In force
56 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:10 PM EDTHail 1.75Loris, SCGolfball size hail reported at the police department dispatch's house.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1875 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.6
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 161821
SVRILM
SCC051-161915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
219 PM EDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 315 PM EDT

* AT 215 PM EDT...A WEATHER SPOTTER REPORTED HAIL WITH A SEVERE 
THUNDERSTORM NEAR CONWAY. THIS STORM WAS MOVING NORTH AND NORTHEAST 
AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ALLSBROOK AT 255 PM EDT
   LORIS AT 305 PM EDT

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

LAT...LON 3376 7913 3375& 7891 3409 7887 3411 7914

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:35 AM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 16, 9:35 AM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
935 AM EDT SUN JUL 16 2000

CLOSED LOW SPINNING ACROSS THE ERN GREAT LKS REGION W/ THE AXIS
EXTENDING SWD INTO THE SERN STATES. VORTS WILL CONTINUE TO ROTATE
AROUND THIS SYSTEM THOUGH MUCH OF THEIR INFLUENCE WILL BE FELT
MAINLY N OF HERE. PER MSAS PLOT...WEAK LOW ALONG THE SC COAST W/
RELAXED GRADIENT ACROSS THE AREA. STRONG INSOLATION AND RELATIVELY
WEAK FLOW IN THE BLYR SHOULD ALLOW THE SEA-BREEZE TO DEVELOP A BIT
EASIER TODAY. CONVERGENCE ALONG SEA-BREEZE SHOULD HELP SPARK WIDELY
SCT-SCT TSTM DURING THE AFTERNOON GIVEN THE AMOUNT OF INSTABILITY
PRESENT. APPROACH OF THE NEXT VORT WILL ALSO HELP LATER THIS
AFTERNOON AND THIS EVENING...THOUGH AS THE LATEST SPC OUTLOOK
OUTLINES...THERE WILL BE A HIGHER IMPACT JUST N OF HERE. TEMPS
RUNNING WARMER THAN LAMP PROJECTIONS...BUT REMAINS IN LINE WITH THE
FWC AND CURRENT FCST NUMBERS. WILL PROBABLY INCLUDE A TEMP RANGE FOR
THE COAST FOR THE SEA-BREEZE AND ADJUST INITIAL THE WINDS...
OTHERWISE THE FORECAST IS IN GOOD SHAPE.

CWF: CALM CONDITIONS AT FRYING PAN (W/ 3 FT SWELLS) AND LIGHT SW
FLOW AT THE EDISTO BUOY. AS THE SFC TROUGH BECOMES B]ETTER ESTABLISHED
INLAND A LGT SW-SLY FLOW SHOULD BECOME DOMINANT ACROSS THE COASTAL
WATERS THIS AFTERNOON.

.ILM...NONE.

PFAFF

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:21 PM EDTSevere Thunderstorm WarningILMMarlboro24 min
Jul 16, 7:34 PM EDTSevere Thunderstorm WarningILMDillon56 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.